Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 12, 2021Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 12, 2021, 1:54 AM CST for Seward County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 1:54 AM CST (07:54 UTC)
Expired
Mar 12, 2021, 2:30 AM CST
In force
36 min
Issued by
NWS Dodge City, KS

County Seward County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS83 KDDC 120754
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
154 AM CST Fri Mar 12 2021
 
KSZ076-077-086-087-120830-
Gray KS-Seward KS-Meade KS-Haskell KS-
154 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTH CENTRAL GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 230 AM CST...

At 153 AM CST, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kismet, Missler, Hayne and Plains. 

LAT...LON 3709 10079 3727 10095 3759 10041 3737 10023
TIME...MOT...LOC 0753Z 236DEG 32KT 3724 10080 

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 11, 11:25 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 11, 11:25 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1125 PM CST Thu Mar 11 2021

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Friday)
Issued at 1042 AM CST Thu Mar 11 2021

Relatively benign weather for Thursday starting the short term
in the wake of a cold front yesterday evening and into the
overnight. Cooler temperatures this afternoon under mainly clear
skies and breezy northeast winds. Temperatures will push in the
mid to upper 50s for much of the CWA with overnight lows dropping
once again into the 30s to low 40s into south central Kansas.

Overnight, increasing clouds into the early Friday morning hours
as an upper level wave propagates around a slow moving low near
the four corner region bringing in more of a southwest flow aloft
regime change for the area. Upslope easterly winds will continue
to pump low level moisture across the CWA not seeing much of a
warmup Friday afternoon only in the upper 40s to low 50s.
Increasing rain showers late in the afternoon and evening time
frame with isolated thunderstorms possible into south central
Kansas in line with the stronger instability axis that could
produce a marginal hail threat clipping Barber county. However,
with the increased cloud cover, this could inhibit much if any
storm development keeping temperatures down and thus the low level
instability. Rainfall will be generally less than an inch with
more into south central Kansas with this first wave, but the bulk
of the QPF will be into the long term on Saturday and over the
weekend with the next couple of disturbance around the
aforementioned upper level low. Otherwise, overnight lows Friday
into early Saturday will be slightly more mild under the continued
low level cloud cover in the mid 30s to mid 40s across the CWA.

.LONG TERM...(Friday night through Thursday)
Issued at 1211 PM CST Thu Mar 11 2021

A more seasonable week in the long term forecast as morning low
temperatures will generally be in the mid 20s and 30s with
afternoon highs in the 50s to low 60s. Not much of a fluctuation
change day to day with a number of disturbances making their way
across the CWA.

The big story of the long term will be with the strongest of the
disturbances as depicted on many different models for Saturday and
overnight into Sunday morning. A more aligned agreement has come
more together for QPF amounts generally in the 1-3 inch range with
localized higher amounts for eastern counties into central and
south central Kansas. Lesser amounts likely to the west as is
usually the case with southwest moving disturbances across the
Raton Mesa. A decent amount regardless should be had even for this
area of the CWA towards the Colorado state line. Embedded
thunderstorms likely Saturday afternoon and evening with marginal
to slight risk for severe development depending on how much of a
warm up with some breaks in the clouds during the morning and
early afternoon time frames. The instability will be there with
continued upslope winds near the surface and ample moisture
advection from the southeast. CAPE values are not extraordinary
but SRH values look to be an inhibiting factor of anything more
than some isolated hail and possible damaging wind threats during
this time frame.

Overnight into Sunday morning, a changeover and possible mix or
rain and snow is possible for northwestern counties but nothing
substantial in terms of accumulation or duration as temperatures
warm above freezing quickly through the morning hours. Models do
indicate the upper level low tracking across the desert Southwest
to be even slower to make its way past the high plains to the
south, so the event looks to be more prolonged than before seeing
rain showers extended through the afternoon and evening hours
Sunday before exiting overnight to the east.

A brief dry period for Monday and much of Tuesday before another
upper level wave makes its way across the CWA and high plains but
more of a northwesterly track not seeing as much as an impact as
this weekend. Some rain and snow looks to be tracking in the long
term models dependent on exact track as well as temperatures
overnight and through the early morning hours but accumulations
look to be minimal at this time. Otherwise, it looks to be a
drying and warming trend after through the end of the work week
and into the following weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CST Thu Mar 11 2021

MVFR to IFR cigs will spread north out of Oklahoma into central
and southwest Kansas through the late night/early morning hours.
Southwest Kansas terminals should all be impacted before 12z with
the Hays terminal seeing lower cigs by mid morning. Cigs will
continue to lower into the IFR/LIFR category range through the
remainder of Friday into Friday night. Areas of light rain with
embedded showers will develop through the day. Some isolated
thunderstorms may also occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  45  42  60 /  40  50 100 100
GCK  35  43  39  57 /  20  50  90 100
EHA  38  58  42  62 /  20  20  80  90
LBL  37  54  41  62 /  30  50  90 100
HYS  35  47  37  56 /  30  50  90 100
P28  41  48  47  64 /  50  70 100  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM CST Friday through Sunday afternoon for
KSZ064>066-078>081-088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Gerard

In the hours before

Special weather statement, Mar 12, 1:54 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
154 AM CST Fri Mar 12 2021

KSZ076-077-086-087-120830-
Gray KS-Seward KS-Meade KS-Haskell KS-
154 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTH CENTRAL GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 230 AM CST...

At 153 AM CST, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kismet, Missler, Hayne and Plains.

LAT...LON 3709 10079 3727 10095 3759 10041 3737 10023
TIME...MOT...LOC 0753Z 236DEG 32KT 3724 10080

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:25 PM CSTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 8 more63 hr
Mar 12, 2:29 AM CSTSpecial Weather StatementDDCGray46 min
Mar 12, 3:33 AM CSTSpecial Weather StatementDDCEdwards42 min
Mar 12, 4:17 AM CSTSpecial Weather StatementDDCPratt43 min
Mar 12, 4:51 AM CSTSevere Thunderstorm WarningDDCPratt24 min
Mar 12, 8:01 AM CSTSpecial Weather StatementDDCBarber, Clark, Comanche, Ford, Kiowa, Meade and 1 more44 min
Mar 12, 8:37 AM CSTSpecial Weather StatementDDCEdwards, Pratt, Stafford38 min
Mar 12, 9:05 AM CSTSpecial Weather StatementDDCBarber40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.